The Administering of Narcan to Heroin or Opioid-Dependent Individuals

Written By: Ishton W. Morton – August 24th, 2016

Amongst the many medications, naloxone is used to block the effects of opiods, especially in the overdosing of Heroin. Also, naloxone is sold under the brand name Narcan which is probably what is known to us.

Members of The Cincinnati Police Department
Members of The Cincinnati Police Department

However, predicated on research, Naloxone (Narcan) seems to be combined within the same pills as opioid which is designed to decrease the risk of misuse. Additionally, when given intravenously, it is said to work within two minutes, and when injected into a muscle, it is believe to work within five minutes. 

Also, this medication can be used in the nose. Experts have said the effects of naloxone (narcan) last about half an hour to an hour. Accordingly, multiple doses may be required, as the duration of action of most opioids is greater than that of narcan.

Consequently, the administration of Narcan to heroin or opioid-dependent individuals may generate or cause symptoms of  heroin or opioid withdrawal which may include restlessness, agitation, nausea, vomiting, physical and assaults, or fighting a rate and sweating.

To prevent this research have suggested that small doses be given every few minutes until the desired effect is reached. In those with previous heart disease, further heart problems have occurred. It appears to be safe in pregnancy, after having been given to a limited number of women. Narcan is a pure opioid antagonist. It works by reversing the depression of the central nervous system and respiratory system caused by opioids. In this case we are referencing heroin.

Reportedly, in Cincinnati, Ohio on Tuesday night August 23rd, 2016 there were more than 20 heroin overdoses transpired on the west side.  According to police officials most of the overdoses were reported between 7 and 9 P.M. Officials continued to say the majority of the overdoses were reported in District 3, which covers around 20 square miles on the city’s west side. Additionally, District 3 officials said they responded to 19 heroin overdoses in the district within hours Tuesday night. these overdoses were not concentrated to any specific neighborhood.

According to Dan Griffin in a news bite a WLWT TV 5 who was on hand when police responded to an overdose in District 5  a 6-year-old boy was in the car with his father, who passed out in the gas station’s parking lot.

Meanwhile, Lt. Steve Saunders said; “The Cincinnati Police Department have received preliminary information that there have been a very high number of heroin related overdoses in the area today. This has been generalized on the west side of Cincinnati, but it does not mean this compound is not in other areas.”

Subsequently, Police Officers in the Cincinnati area are looking into whether these overdoses may be connected, and possibly by a potent batch.

Also, a large number of overdoses have been reported in a southeast Indiana county, approximately 75 miles west of Cincinnati.

Supposedly, Sgt. Stephen Wheeles with the Indiana State Police reported around the same time there has been 11 overdoses in Jennings County.

Amazingly, police officials said no deaths were reported on any of the person who overdosed. They were all revived with Narcan.

Here is another of an astonishing account drug abuse in the immediate vicinity. According to a news bite on FOX 19 news, in the last two weeks, the Hamilton Fire Department has responded to 18 drug overdose calls and five heroin overdoses on Tuesday alone.

Meanwhile, Jennifer Mason Hamilton Fire Department EMS coordinator had this to say; “We have firehouse closures and brown outs which is increasing our response time. It’s my fear with that people aren’t going to survive the event.”

Mason continue to say; “overdose calls have tripled in Hamilton from 1.5% of calls in June of 2012 to 4.7% of calls last month.

Mason contended; “It affects everybody, it affects our economy. When we’re out on a heroin call it takes our resources away from heart attacks, house fires.”

As Mason explained she added; “It’s to the point now that the CDC has informed us that they’re cutting the heroin with fentanyl and how that effects us is it’s harder for us to get them breathing again. First responders say the heroin itself is becoming more dangerous.”

Rightfully so, there is merit to Jennifer Mason, Hamilton Fire Department EMS coordinator contention in that responding to heroin overdose calls is becoming more dangerous.

Since administering Narcan to heroin or opioid-dependent individuals may or can generate or cause symptoms of  heroin or opioid withdrawal which may include restlessness, agitation, nausea, vomiting, physical and assaults, or fighting a rate and sweating. The bottom line is their action can be completely unpredictable. Anything can happen.

Ironically, the only winners here are the manufacture or producer of the drug Naloxone (Narcan).

Dr. Erin Winstanley assistant professor at the University of Cincinnati said, Narcan is non-addictive and is not harmful if you give it to someone not experiencing an opioid overdose.

He continued to say, “the drug itself costs about $20 and the full package given to patients comes with a price tag of $40.”

As it is the drug is being made available at many local drug stores and pharmacies. It is not known to me as to how this drug can be acquired.

Nonetheless, in cases like the 6-year-old boy was in the car with his father, who passed out in the gas station’s parking lot, the manufacture or producers of the drug Naloxone (Narcan) should be required to put aside portions of the profits for psychological treatment and counseling for children who have witness are traumatized as a result of such actions.

Recently, there has been an increase in the numbers of babies, or young children found with their parent(s) or adults suffering from heroin related overdoses. Sadly, some of these victims have died.

Also, the manufacture or producers of the drug Naloxone (Narcan) should be required to put aside portions of the profits for First Responders, Fire Departments, Police Officers and certain types of treatment centers.

Lastly, at some point there should be laws that will render or required providers of heroin or opioids as a capital crime.

After all, again the manufacture or producers of the drug Naloxone (Narcan) stand to increase their monetary gains enormously.

Author: Ishton W. Morton

Formerly, Ishton W. Morton is an educator and promoter for community advocacy which includes creating programs and services, developing partnerships, and changing public policies, laws, and practices to improve the lifestyle of all people I’m still having an overwhelming desire to provide an Outreach Continuing Education process through this media.